Heavy Rain, Ellis
- When
- July 27, 4:30 PM CST to 5:30 PM CST
- Where
- Ellis County, 1.76 mi WSW of Schoenchen
- Reported by
- Mesonet
- Coordinates
- 38.710, -99.350
Rainfall was measured at 1.01 in one hour.
An MCS rolled across the area after it initiated across northeast Colorado. There was also a stalled front across the southern portion of the area that became the focus for additional thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS rolled across the area after it initiated across northeast Colorado. There was also a stalled front across the southern portion of the area that became the focus for additional thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 1:59 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 259 PM CDT Fri Jul 27 2018 ...Updated Hydro... .SHORT TERM...(This evening through Saturday) Issued at 1256 PM CDT Fri Jul 27 2018 Likely MCS/squall line event with damaging winds up to 80 mph especially for areas west of highway 283 and localized flash flooding as thunderstorms could produce heavy rains of 2+ in/hr. Thunderstorm convection has initiated this morning across northeast Colorado and southwest Nebraska in association with a shortwave trough going through northern Colorado and Wyoming. The wave will continue to move south and east into western Kansas by this evening. A stalled out frontal boundary along the Kansas- Colorado border and a trough in eastern Colorado will be the focus of more thunderstorm initiation late this afternoon and this evening. The environment ahead of the storms especially west of highway 283 will have CAPE values in the 2500 J/kg range. Thunderstorms in northwest Kansas will initially be in supercell form and then quickly turn linear as they dive into southwest Kansas. Hence the wind threat will be greatest with the hail threat not as great. Most of the activity should be out of the area shortly after midnight and with subsidence behind the MCS we should see clearing skies and slightly cooler temperatures for our Saturday. It remains to be seen if the atmosphere will recover enough in the afternoon for another forecast MCS event Saturday night into Sunday morning in western Kansas which will be discussed more in detail in the long term. .LONG TERM...(Saturday night through Friday) Issued at 141 PM CDT Fri Jul 27 2018 More MCS events on the horizon for both Saturday and Sunday nights as the upper level pattern stays out of the northwest with shortwaves coming in from northern Colorado into western Kansas. Severe threat at this point should stay mainly in the strong wind range...with the flooding threat starting to increase if the storms continue to produce heavy rains over the same areas. Saturday night NAM, GFS, and Euro are all in pretty good agreement a large swath of rain from thunderstorms will move in from northwest Kansas mainly around midnight into the early morning. If the atmosphere can recover during the day Saturday from Friday's event...the possibility of damaging winds could exist again for the area as the storms move through. NAM has modest CAPE amounts of 1500-2000 Saturday evening so it won't be a widespread severe event at this point. Sunday's forecast is a rinse and repeat. Clearing skies from subsidence behind the MCS should allow the atmosphere to recover in the afternoon and another shortwave moves in from eastern Colorado by the evening. Widespread showers and thunderstorms should move through western Kansas between sunset and midnight with strong winds and heavy rains possible again. Early next week sets the stage for some unseasonably cool temperatures for July. A large trough over the central and northern plains combining with a wet ground, cloud cover, 850 mb temps in the 15-18 (C) range and surface winds out of the north could lead high temps on Monday to struggle to get to 80. The cool weather pattern will continue into Tuesday as the trough slowly moves eastward. Temps should slowly warm through the mid-week, the upper level pattern will continue mainly with northwest flow so with any shortwaves moving in...more opportunities for rain could be in the forecast from Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1145 AM CDT Fri Jul 27 2018 A likely squall line of storms will be affecting western Kansas this evening with the primary threat for the airports being damaging winds and lowered visibilities from heavy rain. The forecast TEMPOs for the timing of the severe storms are in from 00Z-02Z for HYS, 01-03Z for GCK and DDC, and 02Z-04Z for LBL. It's not out of the question as the outflow boundary and storms go through the airports that thunderstorm wind gusts could be in the 50-60 kt range. Most of the activity should be exiting the region by 06Z with cloud ceilings slowly increasing after 12Z. && .HYDROLOGY... Issued at 257 PM CDT Fri Jul 27 2018 Localized heavy rains from the forecast MCS event tonight along with more potential for heavy rains Saturday and Sunday nights going over saturated grounds have led to a slight risk of flash flooding for much of southwest Kansas. Any thunderstorms will have the capability of producing heavy rain in the order of up to 2+ in/hr rainfall rates and this could lead to localized flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 65 83 / 100 10 50 30 GCK 61 83 64 82 / 80 10 50 20 EHA 63 86 63 87 / 90 10 30 10 LBL 64 86 66 86 / 80 10 40 20 HYS 63 83 64 78 / 80 10 50 30 P28 69 88 69 84 / 60 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro HYDROLOGY...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 257 PM CDT Fri Jul 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-282000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/ The potential is becoming more likely for thunderstorms to produce damaging straight line winds across southwest Kansas mainly for areas west of highway 183 after 7 pm this evening. This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Thunderstorms will move into western Kansas tonight with the potential for straight line winds up to 80 mph. Rainfall rates from these storms could be in the 2+ inch per hour range which could lead to some localized flash flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Saturday and Sunday nights with localized flash flooding and damaging winds possible. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Elevated risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 7 pm tonight for areas mainly west of highway 183. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
353 PM CDT FRI JUL 27 2018
KSZ031-272130-
Ellis KS-
353 PM CDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 430 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Emmeram, Yocemento and
Toulon.
LAT...LON 3885 9904 3881 9959 3909 9959 3914 9936
3913 9904
TIME...MOT...LOC 2053Z 258DEG 19KT 3892 9952
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
511 PM CDT FRI JUL 27 2018
KSZ031-046-272315-
Rush KS-Ellis KS-
511 PM CDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PAWNEE...RUSH AND
SOUTHEASTERN ELLIS COUNTIES UNTIL 615 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Schoenchen, moving southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Crosse, Otis, Bison, Schoenchen, Rush Center, Liebenthal, Timken,
Loretta, Nekoma, Hargrave, Pfeifer, Shaffer and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and south central Kansas.
LAT...LON 3873 9904 3870 9904 3870 9903 3835 9903
3835 9942 3867 9958 3884 9937
TIME...MOT...LOC 2211Z 314DEG 14KT 3872 9934
UMSCHEIDSpecial Weather Statement National Weather Service Dodge City KS 516 PM CDT FRI JUL 27 2018 KSZ030-031-272315- Trego KS-Ellis KS- 516 PM CDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHERN ELLIS COUNTIES UNTIL 615 PM CDT... At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Palco, or 13 miles northeast of Ogallah, moving east southeast at 25 mph. Additional strong thunderstorms were developing 16 miles north of Wakeeney, also moving east southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Catherine and Emmeram. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central and west central Kansas. LAT...LON 3888 9904 3907 9993 3913 9992 3913 9904 TIME...MOT...LOC 2214Z 281DEG 20KT 3917 9961 UMSCHEID
The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
12 heavy rain, 7 thunderstorm wind, 6 hail, 3 flash flood. Local standard time, as filed.
Rainfall was measured at 1.01 in one hour.
Rainfall of 3.75 inches was measured in less than 2 hours.
Rainfall of 1.64 inches in 2 hours was observed.
Rainfall of 3.24 inches was measured in several hours.
Winds were estimated to be around 65 MPH.
Rainfall of 2.72 inches was recorded in about an hour.
Flooding was across old highway 40 and in addition to water pouring out of fields.
Several 4 to 5 inch diameter limbs were broken by the high wind.
Winds were estimated to be 60 MPH.
Water was over the highway.
Rainfall of 2.70 inches was observed.
Rainfall of 2.48 inches was observed.
Rainfall of 2.91 inches was observed.
Rainfall of 1.91 inches was observed.
Rainfall of 2.00 inches was observed.
Rainfall of 4.44 inches was observed.
The wind was estimated to be as high as 65 MPH.
Street flooding with numerous stalled vehicles reported.
Rainfall of 2.25 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776479, 776483, 776484, 776485, 776438, 776439, 776472, 776482, 776434, 776467, 776471, 776473, 776468, 776436, 776487, 776491, 776492, 776493, 776494, 776495, 776469, 776474, 776470, 776475, 776476, 776437, 776489, 776478.